Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Wichita, KS

June 15, 2005Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2005, 10:42 PM CDT for Reno County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2005, 10:42 PM CDT (03:42 UTC)
Expired
Jun 15, 2005, 11:00 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 160345
SVRICT
KSC155-160400-
/O.NEW.KICT.SV.W.0149.050616T0342Z-050616T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1042 PM CDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1100 PM CDT.

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BUHLER TO HAVEN TO
  PRETTY PRAIRIE...MOVING EAST AT 55 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUHLER...HAVEN...PRETTY PRAIRIE...CHENEY LAKE

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS LINE OF STORMS.

THE SEVERE THUNDERSTORM WARNING FOR KINGMAN COUNTY WILL BE ALLOWED 
TO EXPIRE AT 1045 PM CDT. 

LAT...LON 3816 9787 3797 9783 3772 9815 3773 9770
      3793 9770 3814 9771

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:30 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 15, 10:30 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT WED JUN 15 2005

.UPDATE...
FORECAST HIGHLIGHT: SEVERE THUNDERSTORMS WITH DESTRUCTIVE WINDS TO
RAKE MOST OF SOUTH-CENTRAL KS TONIGHT.

TONIGHT:
ONLY CHANGES TO INHERITED FORECAST WERE TO FINE-TUNE POPS, WEATHER
DESCRIPTORS & QPF, PRIMARILY ACROSS SOUTH-CENTRAL KS WHERE DANGEROUS
LINE OF SEVERE TSRA IS SURGING SE 45MPH. UPDATED ZONES HAVE BEEN
ISSUED.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT WED JUN 15 2005/

.DISCUSSION...
MAIN CONCERNS ARE THUNDERSTORM CHANCES FOR TONIGHT ON INTO FRIDAY.

TONIGHT:
LOOKS AS THOUGH CONDITIONS ARE SETTING UP FOR A MCS TO DEVELOP
SOMEWHERE IN WESTERN KANSAS THEN MOVE ACROSS THE FORECAST AREA
TONIGHT. THIS AFTERNOON DEWPOINTS WERE IN THE 60S THROUGH WESTERN
KANSAS AND THE AIR MASS IS VERY UNSTABLE THROUGH THAT AREA. SPC HAS
MUCH OF THE HIGH PLAINS OUTLOOKED FOR SEVERE WEATHER. ONCE
THUNDERSTORMS DEVELOP, MODELS HAVE BEEN FAIRLY CONSISTENT IN
DEVELOPING AN MCS IN WESTERN KANSAS, THEN MOVE IT ACROSS OUR
FORECAST AREA TONIGHT AND INTO THURSDAY. THE MAIN CONCERN WITH THESE
STORMS WILL BE HEAVY RAIN AND WILL USE THAT WORDING IN THE FORECAST.
DO NOT ANTICIPATE ISSUING A FLOOD WATCH AT THIS POINT IN TIME, BUT
WILL NEED TO BE MONITORED. THE STORMS WILL ALSO NEED TO BE WATCHED
FOR THE POTENTIAL OF SOME LARGE HAIL AND GUSTY WINDS TONIGHT.

THURSDAY:
THE MCS SHOULD BE INTO SOUTHEAST KANSAS BY MORNING, THEN MOVE INTO
ARKANSAS DURING THE DAY. KEPT THE CHANCE OF THUNDERSTORMS IN THE
LIKELY CATEGORY FOR SOUTHEAST KANSAS DURING THE MORNING HOURS.
ELSEWHERE THUNDERSTORMS POPS IN THE CHANCE CATEGORY. MAIN REASON FOR
THIS IS THAT OUTFLOW BOUNDARIES WILL LIKELY COME OFF THE MCS. WITH
THE AIR MASS REMAINING UNSTABLE, THESE BOUNDARIES WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT. MAINLY SOUTHEAST KANSAS, SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND WINDS. CLOUD COVER SHOULD KEEP
HIGH TEMPERATURES DOWN JUST A BIT, WITH HIGHS IN THE 80 TO 85 DEGREE
RANGE.

THURSDAY NIGHT:
WITH THE AIR MASS REMAINING UNSTABLE, WITH AFTERNOON HEATING, SHOULD
ONCE AGAIN SEE THUNDERSTORMS FIRE OFF IN THE HIGH PLAINS THEN
TRACK ACROSS CENTRAL AND SOUTHEAST KANSAS DURING THE NIGHT-TIME
HOURS. RIGHT NOW AM KEEPING THE POPS IN THE CHANCE CATEGORY, BUT
LATER FORECASTS MAY NEED TO BUMP THIS UP AND CONSIDER FLOOD WATCH
HEADLINES, ESPECIALLY IF WE GET THE HEAVY RAIN TONIGHT.

FRIDAY THROUGH SATURDAY:
THUNDERSTORM CHANCES SHOULD CONTINUE INTO FRIDAY MORNING THEN FINALLY
COME TO AN END AS THE H5 RIDGE BEGINS BUILDING OVER THE SOUTHERN AND
CENTRAL PLANS. HIGH TEMPERATURES ON FRIDAY WILL BE MILD WITH HIGHS
ONLY IN THE 80-85 DEGREE RANGE. FRIDAY EVENING AND INTO SATURDAY,
SURFACE WINDS WILL BECOME MORE SOUTHERLY AND INCREASE INTO THE 10 TO
20 MPH RANGE. THE SOUTHERLY FLOW WILL AIDE IN WARMING THE LOWER
ATMOSPHERE AND BY FRIDAY EVENING 700 MB TEMPERATURES SHOULD BE IN
THE +10-12 DEGREE RANGE WHICH WILL PROVIDE A PRETTY GOOD CAP.

SUNDAY THROUGH WEDNESDAY:
SUMMER TEMPERATURES AND DRY CONDITIONS LOOK TO BE ON TAP FOR MOST OF
NEXT WEEK. H5 RIDGE WILL BE SETTING UP AND EXTENDING FROM THE DESERT
SOUTHWEST INTO THE CENTRAL PLAINS. AT THE SURFACE, WILL SEE LEE
TROFFING ACROSS THE HIGH PLAINS WHICH WILL GIVE GOOD SOUTHERLY FLOW
THROUGH OUR FORECAST AREA. HIGH TEMPERATURES FOR NEXT WEEK SHOULD BE
IN THE LOW TO MID 90S. THIS ALONG WITH THE SOUTH WINDS SHOULD
DEFINITELY HELP IN GETTING FIELDS DRIED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  84  64  83 /  70  40  50  20
HUTCHINSON      65  84  64  83 /  70  40  50  20
NEWTON          65  83  62  82 /  70  40  40  20
ELDORADO        65  83  62  82 /  70  50  40  20
WINFIELD-KWLD   67  83  64  83 /  70  50  50  30
RUSSELL         64  85  63  82 /  60  30  30  10
GREAT BEND      65  85  64  82 /  70  30  40  20
SALINA          63  84  62  83 /  50  40  30  20
MCPHERSON       64  84  62  83 /  60  40  40  20
COFFEYVILLE     67  81  61  83 /  70  60  40  30
CHANUTE         65  81  61  83 /  60  60  40  20
IOLA            64  81  61  83 /  50  60  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 15, 4:23 PM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED JUN 15 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT IN THE
HIGH PLAINS AND PROPAGATE TO THE EAST AND SOUTHEASTEVENTUALLY
AFFECTING CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT.
A FEW OF THESE STORMS MAY BE SEVERE WITH THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE
WITH ANY AREAS THAT SEE HEAVY RAINFALL TONIGHT SINCE THE GROUND IS
STILL SATURATED FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CONVECTIVE COMPLEX MAY BE ONGOING EARLY THURSDAY IN SOUTH
CENTRAL AND SOUTHEAST KANSAS, DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREAT UNTIL THE COMPLEX MOVES SOUTHEAST INTO OKLAHOMA.

THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON ON THURSDAY AND
AGAIN THURSDAY NIGHT THROUGHOUT CENTRAL, SOUTH CENTRAL AND SOUTHEAST
KANSAS. SOME HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING OR
OVERNIGHT ACROSS CENTRAL AND SOUTH KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/BOWMAN

In the hours before

Local storm report, Jun 15, 10:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1013 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     SYLVIA                  37.96N 98.41W
06/15/2005                   RENO               KS   EMERGENCY MNGR

            3 INCH DIAMETER TREE LIMBS FALLING ON CARS.

&&

ADK
Local storm report, Jun 15, 10:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1019 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     7 N PLEVNA              38.07N 98.31W
06/15/2005  80 MPH           RENO               KS   TRAINED SPOTTER

            PART OF ROOF BLOWN OFF HOME.

&&

ADK
Special weather statement, Jun 15, 10:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT WED JUN 15 2005

KSZ051-160345-
MCPHERSON-
1022 PM CDT WED JUN 15 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF INMAN...OR 12 MILES NORTH OF
HUTCHINSON...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Local storm report, Jun 15, 10:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     12 S HUTCHINSON         37.89N 97.91W
06/15/2005  65 MPH           RENO               KS   TRAINED SPOTTER

&&

ADK
Local storm report, Jun 15, 10:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1042 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     2 S HUTCHINSON          38.04N 97.91W
06/15/2005  75 MPH           RENO               KS   TRAINED SPOTTER

&&

ADK
Special weather statement, Jun 15, 10:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1042 PM CDT WED JUN 15 2005

KSZ069>070-093>094-098-161000-
BUTLER KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-GREENWOOD KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 486
UNTIL 500 AM CDT THURSDAY MORNING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

BUTLER                COWLEY

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 3 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD

INCLUDING THE CITIES OF EL DORADO...EUREKA...SEDAN AND WINFIELD.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:37 PM CDTSevere Thunderstorm WarningICTBarton, Russell16 min
Jun 15, 8:58 PM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
Jun 15, 9:46 PM CDTSevere Thunderstorm WarningICTKingman, Reno59 min
Jun 15, 10:02 PM CDTSevere Thunderstorm WarningICTRice39 min
Jun 15, 10:26 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
Jun 15, 11:50 PM CDTSevere Thunderstorm WarningICTCowley22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.